By Advocate.com Editors

Originally published on Advocate.com December 23 2009 10:00 AM ET

Fat loss from the face, a common side effect of antiretroviral therapy, causes increased stress, anxiety, depression, and a disruption of normal social interaction, according to a study presented at the Seventh International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV.

Of 35 HIV patients experiencing facial lipoatrophy, 71% were shown to have borderline or higher levels of anxiety and 48% had symptoms of depression. All but one of the study participants reported a loss of confidence caused by noticeable loss of facial fat, 71% had social anxiety caused by their appearance, and 85% said they believed their condition publicly identified them as being HIV-positive.

Self-esteem and quality-of-life levels also were low among study subjects -- and were shown to be lower than levels reported by adults with other chronic illnesses, the researchers reported.